Hail, Lipscomb
- When
- September 16, 9:17 AM CST to 9:19 AM CST
- Where
- Lipscomb County, 1.49 mi SSW of Follett
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 36.410, -100.140
Severe thunderstorms developed over the central and eastern Texas Panhandle during the late morning and early afternoon hours and continued through the early evening hours. The storms produced large hail along with isolated thunderstorm wind gusts and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed over the central and eastern Texas Panhandle during the late morning and early afternoon hours and continued through the early evening hours. The storms produced large hail along with isolated thunderstorm wind gusts and flash flooding. Although no injuries were reported from the severe thunderstorms, the only damage reported was from the flash flooding over the south central Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 16, 5:11 AM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 611 AM CDT THU SEP 16 2010 .AVIATION... SOME AREAS OF MVFR TO IFR CIGS EXPECTED FIRST COUPLE TO FEW HOURS...ESPECIALLY NRN TAF SITES. HAVE INCLUDED SUCH AT ALL SITES EARLY IN THIS CYCLE. A BAND OF SHOWERS AND TSTMS MOVG THRU KGUY SHOULD BE E OF THIS SITE BY 12Z. OTHERWISE...AFTER PERIOD OF LOW CLOUDS THIS MORNING...VFR CONDITIONS EXPECTED. THREAT OF TSTMS RETURNS LATER THIS AFTERNOON AND EVENING AND HAVE RETAINED MENTION OF CB AT ALL SITES DURG THIS TIME FRAME AS CONFIDENCE REMAINS LOW AS TO WHETHER OR NOT ANY PARTICULAR LOCATION WILL EXPERIENCE TSTMS. ANDRADE && .PREV DISCUSSION... /ISSUED 324 AM CDT THU SEP 16 2010/ DISCUSSION... THE STATIONARY FRONT IS JUST SOUTH OF THE INTERSTATE 40 CORRIDOR. THE FRONT HOWEVER...IS NOT EXPECTED TO REMAIN DISTINCT FOR LONG AS ALL MODELS INDICATE THAT FRONTOLYSIS IS ONGOING AND THE FRONT SHOULD VIRTUALLY WASH OUT BY THE END OF THE DAY TODAY. STILL COULD SEE THUNDERSTORMS DEVELOP ALONG THE FRONT AND ANY REMNANT OUTFLOW BOUNDARIES...ESPECIALLY AS THE LOW LEVEL EASTERLY FLOW HAS RESULTED IN DEW POINTS ACROSS THE AREA GENERALLY IN THE 60S. THEREFORE...KEPT SLIGHT CHANCE ACROSS THE AREA TODAY AND TONIGHT. AFTER TODAY...THE DOMINANT FEATURE WILL BE THE UPPER LEVEL RIDGE EXPECTED TO BUILD OVER THE SOUTH CENTRAL U.S. THROUGH EARLY NEXT WEEK. BY FRIDAY NIGHT...A SECOND WEAK COLD FRONT IS EXPECTED TO APPROACH THE REGION...BUT BOTH THE GFS AND NAM ARE IN AGREEMENT THAT THE FRONT WILL STALL JUST NORTH OF THE REGION. THEREFORE...EXPECT MOSTLY SOUTHERLY AND SOUTHWESTERLY LOW LEVEL FLOW THROUGH THE WEEKEND. THEREFORE...HAVE FORECASTED MAX TEMPERATURES ABOVE GUIDANCE FOR BOTH SATURDAY AND SUNDAY...WIDESPREAD 90S AND POSSIBLY NEAR RECORD HIGHS WILL BE POSSIBLE. THE ONE POSSIBLE COMPLICATION IS THE VERY COLD CONTINENTAL POLAR AIR MASS EXPECTED TO PUSH AS FAR SOUTH AS NEBRASKA OVER THE WEEKEND. IF THE AIR MASS PROPAGATES FURTHER SOUTH...WHICH IS POSSIBLE..BUT NOT PROBABLE GIVEN HOW SHALLOW IT IS AND THE TIME OF YEAR...IT COULD RESULT IN COOLER WEATHER ACROSS THE SOUTHERN HIGH PLAINS. THE NEXT PROMISING COLD FRONT TO AFFECT THE AMA CWA IS EXPECTED TUESDAY OR WEDNESDAY. KEPT THE PREVIOUS FORECAST SOLUTION OF INCLUDING SLIGHT CHANCE POPS TUESDAY NIGHT AND WEDNESDAY. HOWEVER...BOTH THE GFS AND ECMWF SHOWED A SLIGHTLY FASTER SOLUTION WITH THE LATEST RUN. ONE CONCERN WITH THIS FRONT IS THAT THERE IS LITTLE REFLECTION IN THE WIND FIELDS OF EITHER MODEL...AS THEY KEEP MOSTLY SOUTHERLY WINDS OVER THE REGION THROUGH THE PERIOD. IN THE EXTENDED KEPT TEMPERATURES CLOSE TO MEX GUIDANCE...GENERALLY IN THE LOWER TO MID 80S...THOUGH THIS MAY BE TOO LOW GIVEN THE LACK OF NORTHERLY FLOW AND HOW WEAK THE FRONT IS EXPECTED TO BE. JOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS SHOULD BE MINIMAL TODAY AS COOLER WEATHER WILL MEAN RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 30 PERCENT. IN ADDITION...WINDS SHOULD REMAIN RELATIVELY LIGHT...GENERALLY LESS THAN 15 MPH. BY SATURDAY...FIRE WEATHER CONCERNS MAY INCREASE AS INCREASING TEMPERATURES WILL LEAD TO MINIMUM RELATIVE HUMIDITY VALUES NEAR 20 PERCENT...AND SOUTHERLY WINDS WILL INCREASE TO 15 TO 20 MPH. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 520 AM CDT THU SEP 16 2010 OKZ001>003-TXZ001>020-162100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 520 AM CDT THU SEP 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OKLAHOMA AND TEXAS PANHANDLES TODAY AND TONIGHT. A FEW STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY IN THE TEXAS PANHANDLE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY NIGHT AND WEDNESDAY. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 737 AM CDT THU SEP 16 2010 OKZ003-TXZ004-005-161315- BEAVER OK-LIPSCOMB TX-OCHILTREE TX- 737 AM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT FOR NORTHEASTERN OCHILTREE...NORTHWESTERN LIPSCOMB AND SOUTHERN BEAVER COUNTIES. AT 735 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM JUST EAST OF PERRYTON...MOVING EAST NORTHEAST AT 20 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 818 AM CDT THU SEP 16 2010 OKZ003-TXZ004-005-161400- BEAVER OK-LIPSCOMB TX-OCHILTREE TX- 818 AM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT FOR OCHILTREE...LIPSCOMB AND BEAVER COUNTIES. AT 817 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS FROM 6 MILES WEST OF BOOKER TO 10 MILES SOUTHWEST OF LIPSCOMB...MOVING EAST AT 20 MPH. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. TAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 901 AM CDT THU SEP 16 2010 OKZ003-TXZ005-161445- BEAVER OK-LIPSCOMB TX- 901 AM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR LIPSCOMB AND BEAVER COUNTIES. AT 900 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A LINE OF STRONG THUNDERSTORMS FROM ELMWOOD TO 8 MILES SOUTH OF LIPSCOMB...MOVING EAST AT 25 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 903 AM CDT THU SEP 16 2010 TXZ003-007-008-161445- HANSFORD TX-HUTCHINSON TX-MOORE TX- 903 AM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR MOORE...HUTCHINSON AND HANSFORD COUNTIES. AT 903 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 11 MILES WEST OF PRINGLE...MOVING NORTHEAST AT 25 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 945 AM CDT THU SEP 16 2010 TXZ003-008-161530- HANSFORD TX-HUTCHINSON TX- 945 AM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT FOR HUTCHINSON AND HANSFORD COUNTIES. AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MORSE...MOVING NORTHEAST AT 20 MPH. HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 949 AM CDT THU SEP 16 2010 OKZ003-TXZ004-005-161530- BEAVER OK-LIPSCOMB TX-OCHILTREE TX- 949 AM CDT THU SEP 16 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT FOR OCHILTREE...LIPSCOMB AND BEAVER COUNTIES. AT 946 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BOOKER...MOVING NORTHEAST AT 20 MPH. ADDITIONAL STORMS WERE LOCATED NEAR LIPSCOMB AND DARROUZETT AND COULD BECOME STRONG. ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUNEZ
The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 15:16 UTC.
21 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorms producing very heavy rainfall over southwest Amarillo caused flowing water which was reported to be several inches deep. High water rescues were performed at 45th Avenue and Bell Street as motorists became stranded. No injuries were reported.
Thunderstorms producing very heavy rainfall caused flowing water which was reported to be six inches deep at the intersection of Interstate 40 and Coulter Street. No damage or injuries were reported.
The golf ball size hail was reported at the Palo Duro Canyon State Park entrance.
The public estimated the thunderstorm wind gusts just west southwest of Wayside Texas in southeastern Randall County. No damage or injuries were reported.
The public had reported that the golf ball size hail covered the ground.
The public reported that the quarter size hail had covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261842, 261843, 261844, 261845, 261846, 261847, 261848, 261859, 261860, 261849, 261864, 261850, 261852, 261851, 261853, 261854, 261865, 261855, 261856, 261857, 261858, 261863, 261861, 261862.